- advertisement -

Novolog pens losing effectiveness?

Discussion in 'Parents of Children with Type 1' started by Jejessica, Aug 6, 2014.

  1. Jejessica

    Jejessica Approved members

    Joined:
    Jun 27, 2014
    Messages:
    16
    This is my first post. I joined a few weeks ago, just haven't been on the site much. My 10yo was diagnosed in October, but had his first dka last week. He was sick, and still being "new" at this, his ketones got out of control. No coma or loss of consciousness, just a miserable child on a helicopter to the nearest children's hospital. It was scary. Anyway, we have been seeing an general (adult) endocrinologist since October due to the inability to travel to a pedi (nearest is 3 hours away). But since the dka, I decided it would be worth it to travel to the pedi who oversaw his case while we were in the hospital. The new endo has made pretty drastic changes to his insulin. The old regimen was 6 units flat at every meal (target 55-60 grams carbs per meal), plus 2 units for every 50 over 150 mg/dl. The pedi endo has changed him to 1 unit for every 15 grams, plus 1 unit for every 50 over 150 mg/dl. In a practical example, say his glucose was 180 at a 60g meal, he would have gotten 8 units before, but now only gets 5. at first, I thought the changes were great because it allowed him more freedom to choose meals. Also he's now injecting after eating instead of before so we don't end up with an over-injection, or practically force-feeding to match his dosage. That was beautiful to me. But his glucose levels have been running so crazy. It's such a roller coaster. Sometimes his wake-up will be in the 300's. I don't understand that because he goes to bed in the 90's but wakes up in the 300's?? Anyway, I guess I'll discuss that with his endo. But my question for now is... how delicate are the Novo pens? Just today I noticed that even when we covered his carbs at a meal and took the additional units to drop his bs, 2 hours later his bs was still the same (in the high 300s). So I gave him 2 corrective units with a new Novo pen, and then just 20 minutes later it dropped 100 points. So it seems to me that the initial pen was acting slow. Is that a thing? The leaflet with the pen says they last for 28 days, but how real-world accurate is this? Just looking for anyone else's experience with this. I hope I made sense, as I'm new to this, plus I have a retarded sticking keyboard. :)

    Thanks!!
     
  2. nebby3

    nebby3 Approved members

    Joined:
    Jun 5, 2007
    Messages:
    923
    I don't think it's the pen. In 10 yrs I've almost never had insulin to bad and when it did it had been exposed to heat.

    I think you just don't have things sorted out yet. It takes a while and it sounds like you are basically starting over with the new endo. Giving insulin before a meal really does help with those highs. Would your child put up with 2 shots, one before and one after? You might also want to ask about a pump which allows frequent bolusing.
    It sounds like you need more insulin over all and probably more long acting based on the nighttime rise.
     
  3. jenm999

    jenm999 Approved members

    Joined:
    Apr 30, 2014
    Messages:
    855
    ...plus his needs could be increasing as his honeymoon ends.

    Scary about the DKA. Good luck and welcome!
     
  4. sszyszkiewicz

    sszyszkiewicz Approved members

    Joined:
    Dec 24, 2013
    Messages:
    842
    Hey sorry for the diagnosis and the dka. My son was in bad dka at diagnosis and its not pretty. :(

    Something to remember about insulin; Once you start using it the first time, that pen is only good for 28 days even if there is lots left over.

    Anyway, one thing missing from your description is any mention of a basal insulin like Lantus or Levemir. Does your son get a basal dose at a given time of day? The 300 in the morning may be due to something called the "Dawn Phenomena", basically your body is getting revved up for the day ahead and sugar levels rise in the early morning hours. Basal doses of insulin are meant to cover those types of things.

    We were taught that the basal dose and timing (morning/night/splitting between morning and night) was an integral part of our toolbox, and that adjusting basals was often required. We almost always seem to be changiong basals before anything when things start to get a little nutty.

    Another question, how much training have you had a chance to get? You seem to be in a pretty remote place.

    Finally, have you had a chance to check out the Dexcom G4 Continuous Glucose monitor? It evens the playing field a bit because it gives you visibility into whats going on all of the time. There is less guessing.
     
    Last edited: Aug 7, 2014
  5. Mommy For Life

    Mommy For Life Approved members

    Joined:
    Aug 29, 2011
    Messages:
    548
    Hi. Sorry to hear about your son's DX and recent DKA. Very scary! We have never had insulin pens or vials go bad on us.

    Have you had a chance to read any books on D care? My two favs are, Think Like a Pancreas and Type 1 Diabetes: A Guide for Children, Adolescents, Young Adults--and Their Caregivers.

    If it is possible, I would recommend you get a blood ketone meter for sick days. Urine ketone strips can not give a current picture of ketone levels, but instead show what the levels were hours ago.

    You mentioned your son was going to bed at a 90 but would creep up to the 300s by morning. Have you tested him in the middle of the night to see what his BG is doing? If my daughter's numbers are high in the middle of the night or a few hours before she wakes, I make sure to give her a correction then to avoid those high #s in the morning. I have found if her numbers start off lower in the morning, she will have a greater chance of staying in range for the day. (Not always the case because she is in puberty, but we try very hard to start the day off at a decent #).

    There is TON of very good info on the CWD site. Plug in keywords to the search engine, like sick day care, puberty, honeymoon, prebolus, etc.

    As always, if you have questions, post them on CWD. This site has visitors at all hours or the day and night. You are not alone. :cwds:
     
  6. Jejessica

    Jejessica Approved members

    Joined:
    Jun 27, 2014
    Messages:
    16
    Yes, I know I have still have sooo much to learn. There's so much I don't fully understand and so much I'm confused about. I'll definitely check out the books that were reccommended. Thanks!!

    He is getting 14 units of Lantus every morning. With it being summer, he gets it between 9 and 10 am, just whenever he wakes up. Is it crucial that I wake him up for him to get that first thing in the morning? It'll be more practical once school starts. I guess I hate to make his life even more "un-normal" than it already is, so I like to let him sleep in. Is that bad?

    I just heard of the CGM yesterday, and I think it would be awesome to have, but I don't know about paying for it. I'm a single mom and we're a Medicaid/Chip family. I think it's something I'll have to save up for, and it could take me at least a year to save up that much. I just realized I might be able to get it with my income tax refund next year. In the meantime, it'll probably do me some good to get an understanding of what's going on inside his little body. Some days, especially since the new endo and the crazy fluctuations, I feel overwhelmed. Even more overwhelmed than I did when he dka'd. I don't know why... maybe it's the fear of another dka. DS really wants a pump, but... I need to do more research and have a better understanding first. Medicaid will pay for a pump, so... I guess that's why I'm here. To learn and figure out the best course of action from others who have been down the same path.

    The only training I've had is a tiny bit from the Diabetes Educator at the children's hospital. She was great, but... I think she skipped over a lot since my son was diagnosed 10 months ago. I think she figured I already knew the ropes more than most of the families that she counsels. But I expect to get more education once we start seeing this new endo. We also have an appointment with a dietician on the same day.

    I didn't know about the Dawn Phenomena, so thanks for that. I'll look into it.

    So much to learn, thankful for the forums!!
     
  7. nebby3

    nebby3 Approved members

    Joined:
    Jun 5, 2007
    Messages:
    923
    It would be good to know what pattern your son is having at night-- does he slowly rise all night? Does he rise suddenly towards morning? Does he go low and rebound? After you have that info, I might consider giving the lantus at night or splitting it into 2 doses. It may just be wearing off towards AM. I don't wake my dd up for shots or even to treat lows (she drinks juice boxes in her sleep). If he is high at say 7 I would try sneaking in and seeing if you can give a correction without disturbing him too much. It really helps to be able to start the day right.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice